1. Annley

    Annley Registered User

    Jun 30, 2004
    8
    My dad has been on aracept for almost 2 years. My mum is caring for him, with support from my sister and me. Just this last 4 weeks, he has become very restless, and he was put on some medication to sedate him. The nurse who he sees every six months, our only contact with the hospital, arranged for him to go on a sedative. After a week, he became more active, and very aggresive with my mum, even slightly violent. He couldn't settle. When he was in the house, he wanted to go out, when he was out he wanted to go home - continuously. My sister and I can't give mum a rest because he wont stay at our house, and when we take him out he is asking for her all the time. When he saw her he was abusive. The nurse spoke to the doctor and the sedative was changed. He is now on Halypurin. The dose has been increased slowly, and the last two nights he has wet the bed, which is more strain on mum. The doctor wants to admit him to hospital to give mum a rest, and to stabilise the medication. I would like him to stay at home because I think that he might deteriorate even more in hospital, and we have been told that the medication takes time to work. He as been on the Halypurin for almost two weeks. Any advice?
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Medications can take time to bed in when they work, but seem to produce adverse effects very quickly when they don't.

    In my experience, medication was changed and adjusted quite regularly for my wife, so I am inclined to think that seeing a nurse every six months is too little.

    I get a real bore over this because I say it to lots of people, but do try and keep records, daily if possible, of your Dad's condition, how he is, what he does, etc.

    You don't say which dementia or which combination of dementias he has. While Alzheimer's has a relatively slow decline, some others take noticeable steps downwards, and it can be useful to have recorded when each deterioration became noticeable.

    It is easy to tip people into incontinence - I did it by giving Jan too much lactulose for constipation - not a medication at all. When I stopped that, she was fine again. Medications can cause incontinence.

    I found that being in hospital quickly accelerated Jan's descent into needing to use pads. It is easier for the staff to use pads on patients rather than to find the time to realise that they may want a trip to the toilet.

    My advice would be to try and keep him at home as long as you feel you are able, but when the time comes that the care needs are too much, do recognise that and respond accordingly.

    You don't stop being a carer when the person in need is living in a care home; the type of caring just changes, that's all.

    Best wishes
     
  3. Annley

    Annley Registered User

    Jun 30, 2004
    8
    thanks

    thank you for your reply. My dad has alzheimers and vascular dementia. We have been offered a bed at the general hospital by the doctor who prescribes him drugs, but who he hasn't seen yet. I am thinking that it might be useful for my dad to have his medication stabilized and maybe his bedwetting might stop. My mum is exhaused and will be better able to cope with a rest. My heart says he is better at home, but my head says we can't sort it our ourselves. It is reassuring to have someone who understands to talk to and to receive some kind of advice. I am a little uncertain on who to trust - my dad is so precious. annley
     
  4. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Learn as much as you can from as many people as you can - then trust yourself and your sister and Mum to make the right decision. Your immediate family is closer than anyone else and is probably best able to make judgments - with the help of sensible medical advice.

    My wife also has Alzheimer's plus vascular, and that gives an interesting combination of slow decline with occasional shock downward steps.

    Certainly your Dad's medication needs to be stabilised, but do tell the hospital that you don't want him to use pads just for their convenience. It is important to keep people from becoming incontinent as long as possible.

    Best wishes
     
  5. Annley

    Annley Registered User

    Jun 30, 2004
    8
    Bruce, Your advice was much appreciated. I spoke to a variety of professionals yesterday and found out a lot of information by asking lots of questions that we never thought to ask before. We decided not to let Dad go into hospital and to try to find a way of keeping him at home. We are still trying - it is not easy to find out where the help is coming from and how to access it. Thanks again.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.